Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Breathing & digestion problem, irregular heart rate. On venilator. Any suggestion?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1993
Answered : 2416 Questions
This is for My grandfather , he is 86 years old , he was admitted in hospital 4 days ago and he has been having problems in breathing and in digestions. He has XXXXXXX and the doctores have given him a ventilator to aid him to breathe. The situtaion is fluctuating and not sure what could be the exact problem . 3 days ago it was 25 beats per minute now it just increased to 170 in the morning. Need help. Need to validate the doctors and what they are doing......
Posted Tue, 22 May 2012 in Hypertension and Heart Disease
Answered by Dr. Shainaz Arif Kaware 18 minutes later

Thanks for your query.

As your grandfather was put on a ventilator to aid breathing, it goes to say he had severe breathing problem leading to a respiratory failure.

Also from the medical history it seems he was having high BP and was probably on medicines.

Here I have few questions. If you can write back with answers I will be able to help you better.

What do you mean by 25 beats and increased to 170 per minutes? (Is it the heart rate you are talking about?)

What exactly you want to validate regarding the doctors treatment? Please give the details.

Does he have a hernia and is it causing his digestive problems?

I hope the doctors in the hospital are doing the best possible efforts to get him back to normal.

In case you have any issues that are bothering you I feel you can talk to the doctor in person and they shall explain in detail.

Awaiting your reply.

Take care.
Above answer was peer-reviewed by
Follow-up: Breathing & digestion problem, irregular heart rate. On venilator. Any suggestion? 1 hour later

Thanks for your prompt reply. I am answering your questions and putting forward details.

1. What I meant was that on thursday the heart beat per minute was 25 and now it suddenly increased to 170.

2&3. Well , he has been having hernia for years , and another doctor in the same hospital said that there is an enzyme that is helpful in pumping the blood into the heart. Now this enzyme has decreased(due to hernia or indigestion) and if this is increased the situation can become better.Also he was initially admitted with severe stomach pain. Is there a connection between heart and stomach ?

a. Now , nobody talks about this any more. I want to know if we are giving the right treatment where we are supposed to treat something else. Concentrating
on the heart where we have to concentrate on the stomach ?

b. Also , on Saturday i.e. yesterday he was much better and suddenly(today morning) he got an increase in heart rate and situations got worse. How is it possible that over a night this could have happened. There has to be a root cause. Is it the medications he is taking , the injections per day?

c.We also wanted to go to another hospital , but the patient (my grand father) refused , so we are kind of guilty and skeptical as well.

4.We are so much worried that , wherever I read ventilator is very bad and after that there is ventilator weaning , and then extreme rest and care.

5. If he is discharged from the hospital can we be a little assured that he will be fine after a while , or is this still not confirmed / ambiguous ?

Do advise ASAP.

Thanks Again, XXXXXXX
Answered by Dr. Shainaz Arif Kaware 1 hour later

Thanks for writing back.

1. Although you have seen it yourself it is not possible to have a heart rate of 25 beats/min as this will be called a complete heart block.
Secondly the rate of 170/min is possible if he is on some medicines like Atropine which may be given to correct this block.

2. Since he was admitted with severe abdominal pain the doctor may have done investigations to locate the cause of pain.

3. There is no direct relation between the heart and the stomach pain.

(a) The treatment the doctors are giving will be right as the doctors will try their best to help him recover.
Presently it is important to concentrate on the heart as this is the most vital organ, and if it stops functioning a person dies.
As for the stomach ailment, once the heart is stable the hernia and other related problems can be treated.

(b) Taking his age and the seriousness of his problems into consideration the health condition can fluctuate and change overnight. So you have to accept it as it comes.

(c) The patient refused to go to another hospital; that should possibly mean that he may be satisfied with whatever treatment and efforts you are doing for him. So please do not feel guilty.

4. Yes, the ventilator is a helpful thing for the patients, but at the same time it means that the patient’s condition is not good enough for him to breath by himself; that is the reason you get to read that it is bad.

5. Presently he is under treatment and it needs to be seen how he recovers from this illness.
After the heart condition becomes stable and he starts breathing without the help of ventilator, the doctors will focus on other health problems like hernia.

Once he recovers from all the above he will be discharged.
Till then the condition will be considered to be serious and the recovery will be difficult to tell beforehand.

I hope this answer is helpful to address all your concerns.

Please accept this answer if you have no further queries.

Wishing him good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor